Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 3:44 PM CDT for Cloud County, Republic County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2012, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 27, 2012, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
357
WUUS53 KTOP 272044
SVRTOP
KSC029-157-272130-
/O.NEW.KTOP.SV.W.0043.120427T2044Z-120427T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT FRI APR 27 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ASHERVILLE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN...NORWAY...COURTLAND AND SCANDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3980 9794 3978 9746 3937 9780 3940 9794
TIME...MOT...LOC 2044Z 210DEG 39KT 3948 9793
HAIL...1.25IN
WIND...60 MPH
$$
PHILLIPS2 follow-up statements
862
WWUS53 KTOP 272111
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT FRI APR 27 2012
KSC029-157-272130-
/O.CON.KTOP.SV.W.0043.000000T0000Z-120427T2130Z/
REPUBLIC KS-CLOUD KS-
411 PM CDT FRI APR 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLOUD
AND SOUTHERN REPUBLIC COUNTIES UNTIL 430 PM CDT...
AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...NORWAY...COURTLAND AND SCANDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3938 9786 3955 9794 3980 9794 3978 9746
3937 9780
TIME...MOT...LOC 2111Z 220DEG 28KT 3964 9781
HAIL...1.00IN
WIND...60 MPH
$$
PHILLIPS214
WWUS53 KTOP 272129 RRA
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT FRI APR 27 2012
KSC029-157-272139-
/O.EXP.KTOP.SV.W.0043.000000T0000Z-120427T2130Z/
REPUBLIC KS-CLOUD KS-
429 PM CDT FRI APR 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLOUD AND SOUTHERN
REPUBLIC COUNTIES WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT. A TORNADO WARNING REMAINS IN
EFFECT FOR CLOUD COUNTY UNTIL 5PM CDT.
LAT...LON 3938 9786 3955 9794 3980 9794 3978 9746
3937 9780
TIME...MOT...LOC 2129Z 220DEG 28KT 3975 9769
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:23 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 27, 12:23 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME STAMP NATIONAL WEATHER SERVICE TOPEKA KS 1223 PM CDT FRI APR 27 2012 ...AVIATION UPDATE... .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS. WOLTERS && .PREV DISCUSSION... /ISSUED 404 AM CDT FRI APR 27 2012/ THIS FORECAST PACKAGE WILL HIGHLIGHT AND FOCUS ON SEVERE WEATHER CHANCES FOR FRIDAY. TODAY THROUGH SATURDAY NIGHT...08Z WATER VAPOR IMAGERY INDICATES BROAD ANTICYCLONIC FLOW OVER THE FORECAST AREA...MOVING SLOWLY TO THE EAST...WHICH SIGNIFIES THAT THE UPPER RIDGE THAT HAS BEEN RESPONSIBLE FOR THE LATEST ROUND OF FAIR AND WARM WEATHER IS PUSHING EAST OF THE AREA AHEAD OF A VIGOROUS SHORTWAVE TROUGH. WV IMAGERY INDICATES THAT THIS TROUGH IS LOCATED ROUGHLY OVER SE COLORADO AND MOVING E-NE INTO THE HIGH PLAINS. BY MID DAY ON FRIDAY THIS SHORTWAVE TROUGH WILL LIKELY HAVE MOVED INTO NORTH CENTRAL KANSAS AND INTO SOUTHEAST NEBRASKA BY THIS EVENING. AT THE SURFACE AN AREA OF DEEPENING LOW PRESSURE SITE ACROSS THE HIGH PLAINS AND WILL MOVE EASTWARD AS IT DEEPENS. SLY-SELY WINDS AHEAD OF THE TROUGH WILL TRANSPORT MOISTURE NORTHWARD OUT OF C/E OKLAHOMA WHERE TDS IN THE MID TO UPPER 60S CURRENTLY RESIDE. THESE FEATURES ALONG WITH A WARM FRONT ASSOCIATED WITH THE AFOREMENTIONED SURFACE TROUGH WILL BE THE MAJOR PLAYERS FOR THE POTENTIAL FOR SEVERE WEATHER ON FRIDAY...WHICH COULD INCLUDE SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY EVEN TORNADOES. ISENTROPICALLY LIFTED WARM AIR ADVECTION SHOWERS WILL MOVE INTO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS EARLY FRIDAY MORNING. THESE SHOWERS WILL HAVE TO OVERCOME A DRY LAYER OF AIR BETWEEN 850 AND 600 MB BEFORE SPREADING IN COVERAGE AND INTENSIFYING. THIS WILL LIKELY HAPPEN IN THE 12Z TO 15Z PERIOD...WHERE SHOWERS WITH ISOLATED THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER THIS MORNING. HOWEVER FAST THIS MORNING ROUND OF CONVECTION CAN CLEAR OUT OF THE AREA AND SKIES CAN CLEAR WILL DICTATE MUCH OF HOW THE SEVERE POTENTIAL WILL PLAY OUT FOR THE REMAINDER OF THE DAY. AS THE PREVIOUSLY MENTIONED SURFACE TROUGH EJECTS INTO THE CENTRAL PLAINS BY 18Z ON FRIDAY IT WILL LIFT A WARM FRONT NORTHWARD INTO CENTRAL KANSAS. THE EXACT POSITION OF THIS BOUNDARY THIS AFTERNOON IS A BIT UNCLEAR...BUT WILL LIKELY SET UP ALONG OR JUST SOUTH OF INTERSTATE 70 THIS AFTERNOON. SHOULD THE MORNING CONVECTION CLEAR OUT OF THE AREA BY NOON OR SHORTLY THEREAFTER THE LOWER ATMOSPHERE WILL BE ABLE TO UNDERGO RAPID WARMING...WHICH WILL INCREASE THE INSTABILITY THROUGHOUT THE DAY. MODELS TO THIS POINT HAVE BEEN SOMEWHAT STINGY REGARDING THE PROGGED SB CAPE FOR THIS AFTERNOON AS MOST MODELS INDICATE A NARROW CORRIDOR OF 1000-1500 J/KG OF SB CAPE THIS AFTERNOON IN THE WARM SECTOR SOUTH OF THE WARM FRONT AND EAST OF THE PACIFIC FRONT. THIS WAS ALSO NOTED IN THE FORECAST SOUNDINGS AS MID LEVEL LAPSE RATES WERE LESS THAN OPTIMAL FOR GOOD DEEP INSTABILITY. SHOULD MOISTURE MAKE BETTER PROGRESS TO THE NORTH TODAY AND/OR LONGER PERIOD OF INSOLATION THIS AFTERNOON THE AMOUNT OF INSTABILITY COULD INCREASE. AS THE PACIFIC FRONT MAKES ITS WAY WESTWARD THE LOW LEVEL CONVERGENCE ALONG THAT BOUNDARY WILL CREATE VERTICAL MOTION THAT WILL BE SUPPORTED BY BY THE UPPER TROUGH AS IT MOVES NORTH OF THE KS/NE BORDER. ALTHOUGH THE INSTABILITY PARAMETERS ARE SOMEWHAT MEAGER DEEP LAYER SHEAR OF 50 TO 60 KTS WILL BE AMPLE TO CAUSE STORMS TO ROTATE. WITH THE DEEP LAYER SHEAR VECTORS NEARLY PERPENDICULAR TO THE PACIFIC BOUNDARY EXPECT INITIAL STORM MODE TO BE SUPERCELLULAR. A FAVORABLE LOW LEVEL SHEAR PROFILE...CHARACTERIZED BY BACKED SURFACE AND 850 MB WINDS VEERING WITH HEIGHT TO SW WINDS AT 500 MB WILL CREATE A FAVORABLE ENVIRONMENT FOR THE STRONGEST STORMS TO PRODUCE A TORNADO OR TWO. ALSO ANY STORM WHICH MOVES OUT OF THE WARM SECTOR AND CROSSES THE WARM FRONT COULD ALSO PRODUCE A TORNADO AS IT ENCOUNTERS THE BAROCLINIC ZONE. STORM MOTIONS WILL BE ROUGHLY TOWARD THE NORTHEAST AROUND 40 MPH...WITH RIGHT MOVING SUPERCELLS MOVING E-SE AT 25 MPH. EXPECT THE STORMS TO MAKE A QUICK EXIT TO THE EAST BY 06Z TONIGHT AS VEERING 850 WINDS WILL LIKELY MESH EVERYTHING INTO A QLCS STRUCTURE OVER FAR EASTERN KANSAS BEFORE MOVING INTO W MISSOURI. HAVE GONE WITH A DRY FORECAST FOR SATURDAY AS THE PACIFIC FRONT SHOULD BE WELL EAST OF THE AREA WITH DRY AND COOL AIR ADVECTING INTO EASTERN KANSAS. SUNDAY THROUGH THURSDAY...MADE LITTLE CHANGE TO THE MID RANGE AND EXTENDED FORECAST. EXPECT SUNDAY TO BE THE COOLEST DAY OF THE FORECAST PERIOD AS THE SURFACE HIGH BECOMES FIRMLY ENTRENCHED OVER THE NORTHERN PLAINS. BY MONDAY THE HIGH WILL MOVE OFF TO THE EAST AND SOUTHERLY FLOW WILL USHER IN WARMER AND MORE MOIST AIR INTO THE AREA. BROAD UPPER TROUGHING WILL SET UP OVER THE CANADIAN PROVINCES AND MAKE SLOW BUT STEADY MOVEMENT TO THE NORTHEAST. ZONAL FLOW WILL SET UP OVER THE CENTRAL PLAINS...WHICH WILL MAKE ANY OBVIOUS UPPER LEVEL FORCING MECHANISMS TOUGH TO PICK OUT. STRONG WARM/MOIST AIR ADVECTION WILL ALLOW FOR PERIODS OF ISENTROPICALLY DRIVEN SHOWERS THROUGH THE EARLY TO MID PART OF NEXT WEEK. THESE SHOWERS MAY BE ENHANCED BY TRANSIENT SHORT WAVE TROUGHS WHICH WILL MOVE THROUGH THE AREA. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI APR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. WOLTERS
In the hours before
Special weather statement, Apr 27, 10:39 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT FRI APR 27 2012
KSZ039-271615-
SHAWNEE-
1039 AM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE COUNTY...
THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...TOPEKA... AND TECUMSEH. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 170 AND 186 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3889 9567 3892 9585 3902 9595 3922 9577
3922 9559 3908 9559 3907 9560 3905 9558
3906 9557 3906 9550
TIME...MOT...LOC 1539Z 218DEG 37KT 3901 9581The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Apr 27, 10:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| Apr 27, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | TOP | Cloud | 37 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 21 min |
| Apr 27, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 56 min |
| Apr 27, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 17 min |
| Apr 27, 5:16 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 29 min |
| Apr 27, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 18 min |
| Apr 27, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 50 min |
| Apr 27, 5:56 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| Apr 27, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 43 min |
| Apr 27, 6:51 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.